Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 19, 2021, 11:16 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 11:16 PM EDT (03:16 UTC)
- Expired
- Aug 20, 2021, 12:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.25 in
- Wind
- 30
Counties Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 13 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WWUS82 KRAH 200316
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1116 PM EDT Thu Aug 19 2021
NCZ025-040>042-077-078-088-089-200415-
Johnston NC-Chatham NC-Sampson NC-Durham NC-Harnett NC-Wake NC-
Wayne NC-Cumberland NC-
1116 PM EDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of southwestern Wayne,
northern Sampson, eastern Harnett, northeastern Cumberland, Wake,
Johnston, northeastern Chatham and southern Durham Counties through
1215 AM EDT...
At 1114 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrisville to near Angier to near Godwin.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Durham, Cary, Smithfield, Lillington, Wake Forest, Garner,
Fuquay-Varina, Clayton and Dunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
3590 7834 3565 7820 3521 7810 3516 7869
3550 7887 3586 7902 3587 7901 3598 7879
3602 7854
TIME...MOT...LOC 0314Z 259DEG 14KT 3582 7881 3554 7871 3522 7861
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 10:00 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 19, 10:00 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1000 PM EDT Thu Aug 19 2021 .SYNOPSIS... A weak surface boundary extending south from Virginia into South Carolina will slowly shift east across central North Carolina through Friday. A series of upper level disturbances will swing across the Carolinas through early Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 PM Thursday... Changes with this update included timing of the PoPs and reducing them as storms move east across the region. Ongoing convection is expected to move slowly across the region with the stronger storms moving along the southern portion of the CWA. Continued chance to likely PoPs through at least midnight then reducing PoPs to moderate chance and slight through the rest of the night into the morning. Lows tonight will be in the low to mid 70s, with an area or two of patchy fog and or low status in the wake of the storms. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 300 PM Thursday... The upper level trough across the Northeast/eastern Great Lakes will close off and drift south into the mid-Atlantic by Saturday morning. A lingering surface boundary will be moving across central NC into eastern and southern portions of the state on Friday night. With height falls, and a couple of short wave troughs rotating through the base of the southward shifting upper trough, expect ample forcing for ascent to generate numerous showers and storms across central NC. Precipitation and stronger convection will be focused across the eastern Piedmont and Coastal Plain where a few storms could be strong given enhanced deep layer shear profiles and cooler mid levels. Main severe weather threat will be from heavy rain and a localized flooding risk with a localized downburst/damaging wind gust threat. Convection will shift east with time into Friday evening and wane overnight as the best forcing shifts east. Highs will range in the mid 80s to around 90 with lows in the upper 60s to around 70. -Blaes && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 355 PM Thursday... A closed mid/upper low will move east across the northern Mid- Atlantic on Saturday and Sunday, while the trough axis continues to slowly push east across eastern NC. At the surface, there will be a weak lee trough along with a weak cold front draped over eastern NC. This will result in isolated to scattered showers and storms Saturday afternoon and evening, mainly along and east of the front in the Coastal Plain and Sandhills. Coverage and intensity of any convection are expected to be lower than today/tomorrow given the exiting shortwave trough, turning the flow aloft more northwesterly and decreasing PW values to about 1.25-1.75". Temperatures will be near average with highs in the mid-80s to near 90. By Sunday as the mid/upper trough begins to move off the coast, even more subsidence and dry NW flow aloft mean the area should be mostly dry though convection still cannot be ruled out. POPs are only in the slight to low chance range (again highest SE). Rising heights will bring temperatures into the upper-80s to lower-90s. Lows both nights will be in the upper-60s to lower-70s. Regarding the tropics, the mid/upper trough will cause Tropical Cyclone Henri to turn to the north, tracking well east of the NC coast on Saturday and potentially into the southern New England coast on Sunday/Monday. Thus the only significant impacts NC will receive from Henri are some dangerously high swells and rip currents along the coast on Friday and Saturday. As the trough moves off the East Coast, it will be replaced by a strengthening mid/upper ridge centered over the lower Mississippi Valley. This will result in rising heights and NW flow aloft. Thus POPs continue to only be in the slight to low chance range. The best chance for some isolated convection will be in the Coastal Plain and Sandhills near the sea breeze, while the west will be under more influence from the mid-level warming/subsidence from the aforementioned ridge. POPs start to increase again on Wednesday and Thursday as the mid/upper ridge begins to retrograde west into the Southern Plains. Monday and Tuesday look to be the hottest days, with highs in the upper-80s to mid-90s, before decreasing slightly Wednesday/Thursday. Lows will still be in the upper-60s to lower-70s. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 730 PM Thursday... A line of storms currently extending east of CLT to SW of INT will continue to move east across the southern portions of central NC this evening. While the more intense storms are well south of INT/GSO, a storm cannot be ruled out through 02Z. As the storms move east they should weaken before reaching RDU/FAY/RWI in the 03- 06Z time frame. Once the storms move east of the TAFS sites after 06Z, mostly VFR is expected, with some brief stratus possible around sunrise, particularly in the wake of the showers and storms. Confidence remains low as guidance is mixed. For Friday, any early ceilings should lift to VFR by mid-morning, with storms expected to redevelop by late afternoon as an upper disturbance crosses the area. Storms chances will be greatest from RDU east. -Smith Outlook: Expect a chance of mainly afternoon and evening showers and storms across the area with the greatest coverage on Friday and perhaps more limited coverage on Sunday and Monday. Late night and daybreak fog and stratus is also possible, especially Friday and Saturday mornings. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && $$ SYNOPSIS...Blaes NEAR TERM...CA SHORT TERM...Blaes LONG TERM...Danco AVIATION...Smith/Blaes
Hazardous weather outlook, Aug 19, 3:25 PM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 325 PM EDT Thu Aug 19 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 325 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms may produce a few strong to severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy downpours and localized flooding will be possible in scattered to numerous thunderstorms Friday. An isolated strong to severe storm will also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 8:54 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT Thu Aug 19 2021
NCZ075-084-085-200145-
Scotland NC-Richmond NC-Moore NC-
854 PM EDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of southwestern Moore,
northwestern Scotland and Richmond Counties through 945 PM EDT...
At 853 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Biscoe to 8 miles north of
Rockingham to 7 miles north of Wallace. Movement was northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Pines, Rockingham, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Ellerbe, Foxfire and Dobbins Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 7989 3486 7990 3490 7985 3492 7986
3504 7978 3518 7983 3518 7968 3516 7964
3516 7962 3518 7964 3517 7932 3504 7946
3503 7945 3480 7964
TIME...MOT...LOC 0053Z 222DEG 20KT 3515 7977 3504 7971 3483 7985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 19, 9:18 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
918 PM EDT Thu Aug 19 2021
NCZ041-042-077-200215-
Johnston NC-Harnett NC-Wake NC-
918 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northeastern
Harnett, southwestern Wake and west central Johnston Counties through
1015 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm near
Angier, or 13 miles northeast of Lillington, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Garner, Fuquay-Varina, Angier, Holly Springs, Lake Wheeler, Harris
Lake Boat Launch, Duncan, Lake Benson, Shearon Harris Reservoir and
Raven Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3559 7856 3542 7860 3545 7888 3557 7893
3558 7892 3559 7894 3562 7895 3572 7868
TIME...MOT...LOC 0118Z 261DEG 22KT 3556 7869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
22Special weather statement, Aug 19, 10:21 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT Thu Aug 19 2021
NCZ026-027-040>043-076-077-088-089-200315-
Lee NC-Nash NC-Johnston NC-Chatham NC-Franklin NC-Sampson NC-
Harnett NC-Wake NC-Wilson NC-Cumberland NC-
1021 PM EDT Thu Aug 19 2021
...An area of scattered thunderstorms will impact portions of
southern Nash, northwestern Sampson, Harnett, northeastern
Cumberland, Lee, Wake, western Wilson, Johnston, Chatham and south
central Franklin Counties through 1115 PM EDT...
At 1018 PM EDT, Doppler radar was tracking scattered thunderstorms
across the area moving mainly northeast at 15 mph. Some storms will
produce heavy rainfall and will have frequent cloud to ground
lightning.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Cary, Sanford, Smithfield, Pittsboro, Lillington, Siler
City, Wilson, Garner and Fuquay-Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 7804 3559 7806 3554 7809 3511 7845
3530 7919 3531 7919 3533 7924 3548 7935
3551 7934 3552 7938 3573 7955 3584 7954
3585 7924 3588 7925 3586 7908 3587 7883
3592 7881 3589 7782 3586 7782
TIME...MOT...LOC 0218Z 241DEG 14KT 3560 7873
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 19, 10:27 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1027 PM EDT Thu Aug 19 2021
NCZ077-086-088-089-200330-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1027 PM EDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of northwestern Sampson,
southwestern Harnett, Cumberland and eastern Hoke Counties through
1130 PM EDT...
At 1026 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pope AFB to 8 miles north
of Rex. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7891 3486 7893 3487 7892 3490 7894
3495 7903 3490 7911 3490 7914 3517 7912
3518 7910 3519 7910 3521 7912 3533 7911
3519 7838 3485 7850 3485 7883 3483 7889
TIME...MOT...LOC 0226Z 282DEG 18KT 3525 7896 3498 7902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 19, 11:07 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1107 PM EDT Thu Aug 19 2021
NCZ023-024-200400-
Alamance NC-Orange NC-
1107 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southern Alamance
and Orange Counties through MIDNIGHT EDT...
At 1106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or 8 miles east of Graham, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chapel Hill, Burlington, Graham, Hillsborough, Carrboro, Mebane, Haw
River, Swepsonville, Alamance and Efland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7895 3586 7902 3586 7908 3588 7925
3586 7925 3585 7924 3584 7954 3585 7954
3601 7953 3624 7908
TIME...MOT...LOC 0306Z 237DEG 11KT 3602 7925
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 19, 11:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1116 PM EDT Thu Aug 19 2021
NCZ025-040>042-077-078-088-089-200415-
Johnston NC-Chatham NC-Sampson NC-Durham NC-Harnett NC-Wake NC-
Wayne NC-Cumberland NC-
1116 PM EDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of southwestern Wayne,
northern Sampson, eastern Harnett, northeastern Cumberland, Wake,
Johnston, northeastern Chatham and southern Durham Counties through
1215 AM EDT...
At 1114 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrisville to near Angier to near Godwin.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Durham, Cary, Smithfield, Lillington, Wake Forest, Garner,
Fuquay-Varina, Clayton and Dunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
3590 7834 3565 7820 3521 7810 3516 7869
3550 7887 3586 7902 3587 7901 3598 7879
3602 7854
TIME...MOT...LOC 0314Z 259DEG 14KT 3582 7881 3554 7871 3522 7861
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:07 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Richmond, Stanly | 38 min |
| Aug 19, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 63 min |
| Aug 19, 8:48 PM EDT | Special Weather Statement | RAH | Johnston | 42 min |
| Aug 19, 8:54 PM EDT | Special Weather Statement | RAH | Richmond | 51 min |
| Aug 19, 9:18 PM EDT | Special Weather Statement | RAH | Harnett | 57 min |
| Aug 19, 9:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore, Richmond, Scotland | 63 min |
| Aug 19, 10:21 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Johnston, Lee, Wake | 54 min |
| Aug 19, 10:27 PM EDT | Special Weather Statement | RAH | Cumberland | 63 min |
| Aug 19, 11:07 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 53 min |
| Aug 19, 11:37 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 53 min |
| Aug 19, 11:42 PM EDT | Special Weather Statement | RAH | Sampson | 33 min |
| Aug 20, 12:11 AM EDT | Areal Flood Advisory | RAH | Durham, Granville, Person, Vance, Warren | 109 min |
| Aug 20, 12:13 AM EDT | Special Weather Statement | RAH | Wayne | 32 min |
| Aug 20, 3:38 PM EDT | Special Weather Statement | RAH | Hoke | 52 min |
| Aug 20, 3:42 PM EDT | Special Weather Statement | RAH | Johnston | 63 min |
| Aug 20, 4:03 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 42 min |
| Aug 20, 4:23 PM EDT | Special Weather Statement | RAH | Cumberland | 67 min |
| Aug 20, 4:48 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 57 min |
| Aug 20, 4:55 PM EDT | Special Weather Statement | RAH | Durham | 50 min |
| Aug 20, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 40 min |
| Aug 20, 5:37 PM EDT | Special Weather Statement | RAH | Edgecombe | 38 min |
| Aug 20, 6:18 PM EDT | Special Weather Statement | RAH | Edgecombe | 42 min |
| Aug 20, 6:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 39 min |
| Aug 20, 7:08 PM EDT | Special Weather Statement | RAH | Alamance | 52 min |
| Aug 20, 7:47 PM EDT | Special Weather Statement | RAH | Alamance | 43 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.